Mississippi, 2014Flood and Hail in Mississippi, April 8, 2014
April 8, 2014 · NWS JAN · 11 events in 9 counties and zones
An upper level disturbance moved across the area and through the combination of cold temperatures aloft and daytime heating, showers and thunderstorms developed over the region. Some of the stronger storms caused isolated instances of hail and wind damage across portions of portions of northeast Louisiana and southern Mississippi.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $83,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance moved across the area and through the combination of cold temperatures aloft and daytime heating, showers and thunderstorms developed over the region. Some of the stronger storms caused isolated instances of hail and wind damage across portions of portions of northeast Louisiana and southern Mississippi.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Apr 8, 3:35 AM CST, 2 hours 10 minutes earlier.
Area forecast discussion, Apr 8, 3:35 AM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
435 AM CDT TUE APR 8 2014
.DISCUSSION...
TODAY THROUGH WEDNESDAY NIGHT...
.HYDROLOGY...MODERATE RAINFALL AMOUNTS OF ONE QUARTER TO ONE HALF
INCH ARE EXPECTED ON AVERAGE TODAY WITH LOCAL AMOUNTS TO ONE INCH
POSSIBLE. THIS RAINFALL IS NOT EXPECTED TO BE HEAVY ENOUGH TO
SERIOUSLY AGGRAVATE THE CURRENT FLOODING SITUATION...BUT ANY RAIN AT
THIS POINT WILL RUN OFF QUICKLY AND POSSIBLY SLOW DOWN THE DRAINAGE
PROCESS. /EC/
THERE ARE NO SIGNIFICANT CHANGES REGARDING THE SET-UP FOR TODAY'S
MARGINAL SEVERE WEATHER RISK. AN IMPRESSIVELY COLD MID/UPPER LEVEL
TROUGH WITH H500 TEMPERATURES ~ -25 DEG C WILL MOVE EAST ACROSS THE
LOWER MS VALLEY REGION TODAY. EXPECT A LINE OF SHOWERS AND A FEW
THUNDERSTORMS TO INCREASE IN ASSOCIATION WITH LIFT JUST AHEAD OF THE
TROUGH AXIS AND MOVE INTO WESTERN PORTIONS OF THE ARKLAMISS BY MID
MORNING AND INTO EASTERN MS BY EARLY AFTERNOON. JET ENERGY DIGGING
SOUTHWARD AROUND THE WESTERN SIDE OF THE TROUGH WILL ENHANCE
CYCLONIC FLOW AND PROVIDE SUPPORT FOR ADDITIONAL SCATTERED SHOWER AND
THUNDERSTORM DEVELOPMENT THIS AFTERNOON.
MOISTURE IS LIMITED...BUT THE TIMING OF THE TROUGH PASSAGE WILL LINE
UP WITH MAXIMUM DAYTIME HEATING TO PRODUCE STEEP LOW-MID LEVEL LAPSE
RATES AND SURFACE-BASED CAPE LIKELY EXCEEDING 700 J/KG. THIS
COMBINATION OF LIFT AND INSTABILITY WILL YIELD LOW-TOP NEAR SURFACE-
BASED THUNDERSTORMS. GIVEN LOW WET BULB ZERO HEIGHTS AROUND 6000
FT..SMALL HAIL WILL BE POSSIBLE WITH JUST ABOUT ANY STORM AND STRONG
WIND GUSTS COULD CERTAINLY MIX DOWN GIVEN STEEP SUB-CLOUD LAPSE
RATES/ENHANCED DOWNDRAFTS AND 30-35KTS OF LOW-MID LEVEL FLOW
DEVELOPING IN THE AFTERNOON. WILL CONTINUE THE HAZARD PRODUCTS AS
THEY ARE WITH A MENTION OF MARGINALLY SEVERE HAIL AND 40-50 MPH WIND
GUST POTENTIAL. AS WE GO INTO TONIGHT...EXPECT RAPID DIMINISHING OF
THE THUNDERSTORM POTENTIAL WITH LOSS OF DAYTIME HEATING AND LIFT
ASSOCIATED WITH THE DEPARTING TROUGH. THIS WILL BE FOLLOWED BY A
RETURN TO DRY BUT SEASONABLY COOL CONDITIONS THROUGH WEDNESDAY NIGHT.
/EC/
THURSDAY THROUGH NEXT TUESDAY...QUIET WEATHER IS CURRENTLY FORECAST
FROM THURSDAY THROUGH AT LEAST THE FIRST HALF OF THE UPCOMING WEEKEND
AS HIGH PRESSURE BUILDS THROUGH THE FORECAST AREA. SOUTHERLY FLOW AT
THE SURFACE AS HIGH PRESSURE POSITIONS ITSELF EAST OF THE
REGION...AND QUASI-ZONAL FLOW ALOFT...WILL CAUSE CONDITIONS TO
GRADUALLY WARM AND MOISTEN THROUGH THE WEEKEND.
CLOUDS AND RAIN CHANCES WILL BE ON THE INCREASE THROUGH SUNDAY
AFTERNOON AND INTO MONDAY AS ANOTHER SYSTEM IS PROGGED TO PUSH INTO
AND THROUGH THE CWA. JUST AS THE CASE WAS LAST NIGHT...THERE ARE
SOME DISAGREEMENTS IN HOW THE GFS AND ECMWF DEVELOP THIS SYSTEM.
HOWEVER...BOTH AGREE WITH THEIR TIMING OF SAID SYSTEM IN BRINGING IT
INTO THE FORECAST AREA LATE SUNDAY NIGHT AND EXITING IT MONDAY
EVENING...WITH RAIN COMING TO AN END MONDAY NIGHT. BEHIND THIS
SYSTEM...A COOLER DRIER AIRMASS IS EXPECTED TO ADVECT SOUTH INTO THE
FORECAST AREA ON TUESDAY AS HIGH PRESSURE BUILDS IN FROM THE
NORTHWEST. /19/
&&
.AVIATION...EXPECT DETERIORATING CONDITIONS TODAY FOR AVIATION
INTERESTS AS SHOWER AND THUNDERSTORM ACTIVITY CONTAINING SMALL HAIL
AND GUSTY SURFACE WINDS INCREASE OVER THE FORECAST AREA. CIGS WILL
MOSTLY BE MVFR TO BORDER-LINE VFR CATEGORY THIS AFTERNOON...AND VSBY
WILL OCCASIONALLY DROP DUE TO SHRA/TSRA ACTIVITY. EXPECT IMPROVING
CONDITIONS THIS EVENING WITH A RETURN TO VFR CONDITIONS...BUT SOME
FOG WILL BE POSSIBLE EARLY WEDNESDAY MORNING. /EC/
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&
EC/19/
Hazardous weather outlook, Apr 8, 4:45 AM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
545 AM CDT TUE APR 8 2014
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
091045-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
545 AM CDT TUE APR 8 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...NORTH
CENTRAL MISSISSIPPI...AND SOUTH CENTRAL MISSISSIPPI.
.DAY ONE...TODAY AND TONIGHT
SEVERE THUNDERSTORMS
RISK...LIMITED
TIMING...TODAY
AN UPPER LEVEL DISTURBANCE MOVING ACROSS THE REGION DURING THE
MIDDAY AND AFTERNOON HOURS SHOULD TRIGGER SCATTERED THUNDERSTORMS
ACROSS THE REGION. SOME STORMS COULD PRODUCE HAIL UP TO QUARTER SIZE
AND WIND GUSTS FROM 40 TO 50 MPH.
IN ADDITION...MANY RIVERS AND STREAMS ACROSS THE REGION ARE RUNNING
VERY HIGH DUE TO RECENT HEAVY RAINFALL. PLEASE CHECK LATEST FLOOD
WARNINGS AND RIVER FLOOD WARNINGS FOR MORE DETAILS.
(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=2)
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION TODAY.
EC
&&
...HAZARD LEGEND...
*SEVERE THUNDERSTORMS*
EXTREME...CONFIDENT IN SEVERE THUNDERSTORMS WITH WIND GUSTS OF
75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
HIGH...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF 75 MPH
OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
ELEVATED...CONFIDENT IN SEVERE THUNDERSTORMS WITH WINDS GUSTS OF
60 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.
LIMITED...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF 60
MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN HOME PAGE...
WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
WWW.SRH.NOAA.GOV/JAN/?N=SAFE
FIND NWS JAN ON FACEBOOK...
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.JACKSONMS.GOV
FOLLOW NWS JAN ON TWITTER...
@NWSJACKSONMS
...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...
STORM PREDICTION CENTER (SPC)...
WWW.SPC.NOAA.GOV/
SPC...MESO ANALYSIS...
WWW.SPC.NOAA.GOV/EXPER/MESOANALYSIS/NEW/#
SPC...DAY 1 THROUGH 3 OUTLOOKS...
WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/
SPC...STORM REPORTS...
WWW.SPC.NOAA.GOV/CLIMO/
NWS JAN CURRENT SVR/TOR WATCHES...
WWW.SRH.NOAA.GOV/RTIMAGES/JAN/WATCH/TOASVA.PNG
PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!
Event by event
7 thunderstorm wind, 3 hail, 1 flood. Local standard time, as filed.
Flood, Newton
- When
- April 8, 5:45 AM CST
- Where
- Newton County, 0.9 mi NE of Chunky to 1.31 mi E of Chunky
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 32.330, -88.920
Water had covered the road on US Highway 80 at the Chunky River.
Hail, Adams
- When
- April 8, 12:50 PM CST
- Where
- Adams County, 1.5 mi SSE of Natchez
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 31.550, -91.390
The hail was reported in the downtown area.
Thunderstorm Wind, Jefferson
- When
- April 8, 2:30 PM CST
- Where
- Jefferson County, Lorman
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 31.820, -91.050
Trees were reported blown down in Lorman.
Thunderstorm Wind, Adams
- When
- April 8, 2:35 PM CST
- Where
- Adams County, 0.59 mi W of Washington
- Measured
- 55 kt (63 mph) measured gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 31.580, -91.310
It was recorded at Natchez Hardy Airport.
Hail, Franklin
- When
- April 8, 2:58 PM CST
- Where
- Franklin County, 0.69 mi S of Bude
- Measured
- 0.88 in hail
- Reported by
- Social Media
- Coordinates
- 31.460, -90.850
Thunderstorm Wind, Copiah
- When
- April 8, 3:10 PM CST to 3:13 PM CST
- Where
- Copiah County, 0.91 mi SE of Hazlehurst to 2.06 mi E of Shady Grove
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 31.860, -90.390
Damaging winds blew down trees across Highway 51 south and ripped the flag off the pole at the Emergency Operations Center. Some trees were also blown down on Georgetown Road.
Thunderstorm Wind, Lincoln
- When
- April 8, 3:15 PM CST
- Where
- Lincoln County, Brookhaven
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Emergency Manager
- Coordinates
- 31.580, -90.450
Several trees were blown down across Lincoln County and the city of Brookhaven with some minor power outages.
Thunderstorm Wind, Lincoln
- When
- April 8, 3:17 PM CST
- Where
- Lincoln County, 0.91 mi NE of West Lincoln
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 31.490, -90.570
Trees were blown down in West Lincoln.
Thunderstorm Wind, Lawrence
- When
- April 8, 3:45 PM CST
- Where
- Lawrence County, 0.59 mi E of Monticello
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Law Enforcement
- Coordinates
- 31.550, -90.110
The Sheriff's office reported that trees had blown down across the county primarily in Monticello and Silver Creek.
Thunderstorm Wind, Marion
- When
- April 8, 4:25 PM CST
- Where
- Marion County, 0.69 mi N of Columbia
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 31.260, -89.830
Numerous trees were blown down across the county.
Hail, Lamar
- When
- April 8, 4:35 PM CST
- Where
- Lamar County, 1.5 mi SSW of Otob
- Measured
- 1.5 in hail
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 31.280, -89.610
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Arkansas, April 8, 2014$675,000 · 58 kt wind · 8 events
- Damaging Winds in Mississippi, April 8, 20141 injured · $61,000 · 60 kt wind · 3 events
- Flood in Alabama, April 8 to 9, 2014$50,000 · 1 event
- Marine Thunderstorm Winds in Gulf of Mexico, April 8, 20149 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, April 8, 20148 events
- Hail in Louisiana, April 8, 20141 in hail · 7 events
- Flooding in New York, April 8 to 11, 2014$11,000 · 2 events
- Hail and Damaging Wind in Louisiana, April 8, 2014$7,000 · 1 in hail · 3 events
- Hail in Mississippi, April 8, 20140.88 in hail · 2 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 8, 20142 events
- Flood in New Hampshire, April 8 to 10, 20141 event
- Damaging Wind in Louisiana, April 8, 201452 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 507700, 507701, 507702, 507703, 507704, 507705, 507706, 507707, 507708, 507709, 507710.